I'm new and fairly new to forums period....
I have severe fibromyalgia; been diagnosed for 16 years (I'm 55). I've been on pain relief (T3 and then T4-- now on Oxycodone to avoid the Tylenol) and 1 Flexeril to sleep at night. It did the job and I was on it for many years. Then I read about it and realized that it is chemically identical to tricyclic antidepressants. That didn't thrill me one bit! So I stopped them. They aren't supposed to be addictive but it ended up taking me 2 1/2 months to get off them.
Problem was-- I wasn't sleeping and I have to run a business so I kind of needed my sleep. Plus, of course, it makes the fibro worse. about that time, my mother (my best friend) became ill with lymphoma and I was taking the 1 1/2 hour drive to my folks' home 3 times per week. It really screwed up my health and my business. Mom died a year and a half ago and I started taking the occasional .5 Ativan to sleep. I knew of the problem with addiction with the stuff (or thought I did) so never went more than 3 or 4 days in a row and then would take at least a day off.
I asked my doctor and two pharmacists (one whom I completely trust) if I took a half an Ativan one night and a Flexeril the next, that would help me sleep without becoming addicted to either; right? They agreed-- good idea, they said.
And so I did, and I slept.
However, I'd been having pretty bad heart palpitations on and off for some time. Now they were much worse. I did notice that, when I took the Ativan, they were almost gone. Didn't think why; duh! Finally, I did start thinking and began really researching Ativan. I was horrified. I knew that Flexeril caused heart palps but I thought that maybe, taking them every other day would avoid that. But I started to realize that I was in fact, addicted to Ativan and I was going into mini-withdrawals every other day. So I stopped; cold turkey. Had I read more at the time, I might very well have taken another route. I still hadn't put it all together with the heart palps (had had an ECG while they were happening-- non-dangerous type but yikes!). I then went into extreme withdrawal-- horrible panic attacks, and such horrific heart palps-- every third beat was delayed with the resultant crashing so severe I'd feel it in my back!-- extreme anxiety, restlessness, insomnia worse than usual, no appetite, horrible back pain so bad that I couldn't even lie down, and other pains, and so on. The heart palps were so scary as were the panic attacks. But at the beginning, I didn't really realize I was in withdrawal. I thought I had the flu-- especially since my husband had just gotten it. I was really scared about the heart palps-- wasn't sure why they were so much worse. Of course, the fear of that made them even worse....
I stayed up most the night and watched TV--- researched on my laptop. That's when I realized exactly what was going on and why I'd probably had palps all those years.
It took 8 days-- which seems like a long time since I was taking such a low dose and intermittently. I did find some homeopathic remedies that helped, took some Valerium (herb), and found someone who talked about the "one move" so I didn't have to buy the program. Basically, it's understanding that one is not going to die from the attacks, telling one's body to "go ahead and do your worst-- I'm not afraid of you anymore!" It's probably significantly more involved but the basics did it for me.
Many years ago I got myself out of depression after the deaths of my two babies (that after 4 miscarriages). I'd stand in the shower (running water and negative ions) and just repeat a silly sing song about how I loved myself and my body, and forced myself to smile, thinking that maybe it would reroute my brain. It worked and I was out of a very deep depression in two weeks.
So I tried it again with this and it was amazingly effective.
How many people, are on meds that in actuality, give them the symptoms they are trying to avoid?
I know that oxycodone is also very addictive, but I have to have a life and I've tried everything under the sun to help my condition-- that's natural. They do help-- I am functioning. Perhaps someday there'll be a cure and I can worry about that withdrawal then.
My rheumatoligist told me that if I was not a vegan and thin, I would be in a wheelchair. The vegan thing wasn't done originally for health (14 years ago)-- my husband and I went vegan overnight because of ethics. We'll just take the health benefits!
I just thought I'd relate this in case it might strike a cord with someone else. Sorry if this is too long.